Printer Friendly

Paralysis warning label now required for botulinum toxins.

The Food and Drug Administration announced that it will require all botulinum toxin manufacturers to add boxed warnings to the label that address the potential for paralysis-like symptoms resulting from the toxin's distant spread.

The drug has been associated with an unexpected loss of strength, dysphagia, loss of bladder control, and respiratory problems that could lead to pneumonia or death. The warning will go on all approved botulinum toxins: Botox and Botox Cosmetic (both type A, Allergan); the just-approved type A product Dysport (Medicis and Ipsen); and the botulinum toxin type B product Myobloc (Solstice Neurosciences).

The action updates an FDA warning in early 2008 and is the agency's response to a petition filed by the advocacy group Public Citizen. The Washington-based group sought to add the boxed warning--on the risk of adverse events with distant spread--and to require manufacturers to give all patients medication guides outlining the potential risks, among other things.

So far, there have been fewer adverse events observed with noncosmetic use, Dr. Ellis Unger, acting deputy director of the FDA's Office of Drug Evaluation, said in a briefing with reporters. Side effects from local spread of the toxins have been well known, he said. The distant spread seems to cause a botulism-type syndrome and has been observed in patients receiving the toxin for off-label uses such as control of spasticity in children with cerebral palsy.

Dr. Unger said that the agency didn't want to discourage this particular off-label use because it could offer significant benefits. "People just need to be informed so they can make risk-benefit decisions," he said.

There also have been some serious side effects reported in adults receiving the toxin for cervical dystonia or spasticity. Some required hospitalization, but it has been more difficult to pin the problem on the toxin because many had underlying conditions that may have contributed to the adverse event, said Dr. Unger.

For the most part, toxicity appears to increase with escalating dosages, he said.

From 1989 to 2003, there were 217 serious adverse events related to botulinum toxin A--mostly related to therapeutic, not dermatologic, use--including 28 deaths, according to the FDA. Public Citizen alleged that there were 180 cases reported to the FDA from 1997 to 2006, including 87 hospitalizations and 28 deaths.

The organization also pushed the agency to require companies to create a risk evaluation and mitigation strategy (REMS).

Dysport was approved with a REMS plan in place. The FDA will now require Allergan and Solstice to also adopt a REMS, but would not reveal details.
COPYRIGHT 2009 International Medical News Group
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2009 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:CLINICAL ROUNDS
Author:Ault, Alicia
Publication:OB GYN News
Date:Jun 1, 2009
Words:421
Previous Article:Acetaminophen, NSAID warnings strengthened.
Next Article:Undiagnosed Diabetes likely in 7.1 million U.S. adults.
Topics:


Related Articles
Toxin to the rescue: tapping a deadly botulinum protein to treat neuromuscular disorders.
Botulinum toxin in otolaryngology: A review of its actions and opportunities for use.
FDA issues warning on botulinum toxin injections: postinjection symptoms include dysphagia, ptosis, and shortness of breath, according to the FDA.
New botulinum product approved.
Botulinum toxin labels updated.

Terms of use | Privacy policy | Copyright © 2019 Farlex, Inc. | Feedback | For webmasters